I wrote on this board some time ago, about the possibility of my being bipolar. I think I have some of the symptoms, and I've done a lot of research and believe it is a real possibility. My fiance wants me to see a doctor about this, so I can be happy with life again. But anyways, what I really wanted to ask was this: Due to the fact that I am considering going to a doctor about this, and since I know that if I turn out to be bipolar, I will most likely need to go on meds, I would like to know if there is any medication for this disorder that has weight gain as a VERY low possible side affect? I was treated for depression about 4-5 years ago, and was on Zoloft, and ended up gaining about 20 lbs, which absolutely devastated me, and I've heard that meds for bipolar are pretty much in the same ball park as far as anti depressants and weight gain go. I know that Wellbutrin is known for perhaps not causing as much weight gain as any other given AD, is there a med like this for bipolar disorder?
Thank you very much for taking the time to read this, I will really appreciate your ideas and comments on this one!
Hi Whiskers! I just started on Lamictal about a week and a half ago. I haven't noticed anything yet and I believe my pdoc said that it is less likely than some of the others to cause weight gain. Discuss this exact thing with your dr and I am sure he will try to find something suitable for you. Huge issue with me too! Good luck and I am so happy to hear how supportive your fiance is!! When is the wedding?? Love, Lori
I'm not going to blow smoke places it doesn't belong...
ALL medications tend to effect liver function - which regulates EVERYTHING blood-wise. Hence, metabolism. Hence energy storage and release cycles. Hence fat deposition.
As with moods, it can be a roller-coaster ride.
Topamax was given plaudits when it first hit the scene. It tended to cause weight LOSS in most who took it (especially considering their already rotund state from the opposite effects of crud like Depakote)...
HOWEVER ~ as more and more people found the resources to use Topamax, it began to show other not-pleasant side effects.
I was on Topamax the longest of all the mood-stabilizers. THAT is the substance that I decided to SLOWLY wean myself off of, bit by bit by bit by bit by...
I didn't lose weight while on it (due to IT) - but after getting off of nearly everything on a continueing basis (my diagnosis includes now-family traited EXTREME medication resistence), I did manage to yo-yo with a little less than half the blubber that Depakote porked me into...
We're a vain lot. This society, not just bipolars.
20 extra pounds and yuck...
When I hit my PEAK (over 40 extra pounds - and mind you, I'm a GUY) ~ I was shocked at how people would avert their gaze from me in public !!!
I had always been a decent looking and gregarious guy. It was shocking to me that a superficial thing like a few extra pounds would result in such a high degree of repulsion by strangers on the street.
Now that the top 15 or so pounds have been dealt with - I find receptive eyes in public, again.
Oh well. Like it or lump it. It is what it is.
YOU haven't gotten a formal diagnosis, yet. While having meds on hand to avert nasty mood swings sounds good - the notion of continued need to low-level-poison oneself is quite debatable.
There have been some serious debates on these threads. Sometimes, people have reflected "upset" at having their own beliefs questioned.
I (perhaps due to my own family's experience) do NOT believe in any form of unnecessary medication.
Choose wisely for yourself, and best of luck !!!
Last edited by maniasterisk; 03-11-2005 at 05:02 AM.
Location: Minnesota, just moved from California where I lived my whole life.
Re: Some questions
Hi. I was also first diagnosed simply as depressed. And put on Prozac. I lost 20 lbs in three weeks, and was beyond manic, more like like euhphoric, I didnt need sleep or food or anything!! And what's better than fitting back into your size four jeans you thought you wouldnt wear again! My doctor was less enthused. So he put me on Zoloft, and I began rapid-cylcing. I can expain more about that if you want, let me know...anyway, then it was paxil, and finally wellbutrin.
It soon bacame obvious to everyone around me that I had a mood disorder, still rapid-cycling some days, I think some of my co-workers thought I had multiple personality disorder.... Anyway, I finally agreed to be diagnosed by a p-doc, and was kept on the wellbutrin, and given seroquel to stabilize my moods. Which worked for a while, although I did gain that 20 lbs back, plus ten more, (but I'm happy at size ten.)
Keep in mind, that LIFE happens, and changes in our life-style, and activity level may have an impact on our weight, so it's not always fair to blame the meds.
Now I'm starting on Trileptal, which is really a anti-seizure med, and seems to be popular these days for using on bp's. Not so many side effects, I hear.... Not so good for women who may become pregant, but other than that, my doctor thinks I will be happy with it. And I definately feel like I have more energy. The seroquel, like many sedatives, REALLY slowed me down. At the time, I was a ball of anxiety, so I didnt mind chilling out a bit, and sleeping like a baby....Good luck with everything!! - H
Thank you for the replies. I have made the descision that I am going to see a doctor about this because I am not fully enjoying life, and you only live once, right? I don't want to be miserable forever.... Hopefully a doctor can tell me what is actually wrong (whether it be bipolar disorder, or depression, or what..), and I can begin to get better.
I will let you all know how I do with seeing a doctor about this. I am very scared... I feel like there are too many issues that they may want to deal with that I am just not ready to talk about, and I am extremely scared about the weight situation, because I know it is so specific to each individual. And they will not be able to tell me with 100% certanity that I will NEVER gain a pound from the meds they put me on (whether it be anti depressants, or anything)! Only in a dream world, I guess... But I will keep you all posted. I hope I don't chicken out....
I agree that most of the biPolar meds cause weight gain. I could not take Geodon-made my hair fall out??? I also could not take Lamictal as I had a rash everywhere. I am on Wellbutrin XL, no weight gain and seroquel 25mg. 3 X a day. It keeps me from being sleepy and helps with the psychotic symptoms. Also Klonopin-for panic attacks. I tried Lithium and Depakote and blew up like a balloon......I am now a pleasant weight and happy. Good luck but if you are BIPolar, get on some meds and get it over with.......Kahlia
I have seen many things BUT the most terrible thing I have ever seen was the lack of compassion for another.....................Kahlia